OSA's Digital Library

Journal of the Optical Society of America A

Journal of the Optical Society of America A

| OPTICS, IMAGE SCIENCE, AND VISION

  • Vol. 19, Iss. 6 — Jun. 1, 2002
  • pp: 1145–1156

Analytical approximations in multiple scattering of electromagnetic waves by aligned dielectric spheroids

Chi O. Ao and Jin A. Kong  »View Author Affiliations


JOSA A, Vol. 19, Issue 6, pp. 1145-1156 (2002)
http://dx.doi.org/10.1364/JOSAA.19.001145


View Full Text Article

Acrobat PDF (272 KB)





Browse Journals / Lookup Meetings

Browse by Journal and Year


   


Lookup Conference Papers

Close Browse Journals / Lookup Meetings

Article Tools

Share
Citations

Abstract

In a dense medium, the failure to properly take into account multiple-scattering effects could lead to significant errors. This has been demonstrated in the past from extensive theoretical, numerical, and experimental studies of electromagnetic wave scattering by densely packed dielectric spheres. Here, electromagnetic wave scattering by densely packed dielectric spheroids with aligned orientation is studied analytically through quasi-crystalline approximation (QCA) and QCA with coherent potential (QCA-CP). We assume that the spheroids are electrically small so that single-particle scattering is simple. Low-frequency QCA and QCA-CP solutions are obtained for the average Green’s function and the effective permittivity tensor. For QCA-CP, the low-frequency expansion of the uniaxial dyadic Green’s function is required. The real parts of the effective permittivities from QCA and QCA-CP are compared with the Maxwell–Garnett mixing formula. QCA gives results identical to those with the mixing formula, while QCA-CP gives slightly higher values. The extinction coefficients from QCA and QCA-CP are compared with results from Monte Carlo simulations. Both QCA and QCA-CP agree well with simulations, although qualitative disagreement is evident at higher fractional volumes.

© 2002 Optical Society of America

OCIS Codes
(030.5620) Coherence and statistical optics : Radiative transfer
(290.0290) Scattering : Scattering
(290.2200) Scattering : Extinction
(290.4210) Scattering : Multiple scattering
(290.5850) Scattering : Scattering, particles

Citation
Chi O. Ao and Jin A. Kong, "Analytical approximations in multiple scattering of electromagnetic waves by aligned dielectric spheroids," J. Opt. Soc. Am. A 19, 1145-1156 (2002)
http://www.opticsinfobase.org/josaa/abstract.cfm?URI=josaa-19-6-1145

You do not have subscription access to this journal. Citation lists with outbound citation links are available to subscribers only. You may subscribe either as an OSA member, or as an authorized user of your institution.

Contact your librarian or system administrator
or
Log in to access OSA Member Subscription

You do not have subscription access to this journal. Cited by links are available to subscribers only. You may subscribe either as an OSA member, or as an authorized user of your institution.

Contact your librarian or system administrator
or
Log in to access OSA Member Subscription

You do not have subscription access to this journal. Article level metrics are available to subscribers only. You may subscribe either as an OSA member, or as an authorized user of your institution.

Contact your librarian or system administrator
or
Log in to access OSA Member Subscription

« Previous Article  |  Next Article »

OSA is a member of CrossRef.

CrossCheck Deposited